SSRIs

Your Antidepressant Made You Gain Weight

What will happen if you take it again?

Posted Jan 25, 2021

That antidepressants can cause substantial weight gain is well known to those who prescribe them, although sometimes this information is not shared with the patient. These medications may erode the patient’s ability to feel satisfied after eating, leading to the consumption of snacks after a meal has ended or portion sizes too large to prevent weight gain.

Some patients who have gained weight as a side effect of these medications are able to lose weight once their treatment has been discontinued. But the weight loss is not immediate, and often patients feel stigmatized by their larger size, difficulty in exercising due to excess weight, and even the possibility of developing high blood pressure or diabetes. Their struggle to return to their pre-treatment weight may take months.

Depression and other mood disorders may reoccur and again require pharmacological treatment. Thus the patient who has already experienced weight gain during previous treatment with an antidepressant now faces the possibility that weight gain will once again occur. This is particularly worrisome if all the weight gained from the previous antidepressant treatment has not been lost. In a best-case situation, the healthcare provider may be able to identify an antidepressant not previously used whose weight gain profile is minimal. But switching to another medication also raises the possibility that it might not be as effective as the one previously used.

Going back on a medication that caused so much distress because of the weight gain is not an easy decision. It will be driven by the need to feel better, emotionally and physically. For many patients, there is no choice: amelioration of symptoms or weight gain.

But should the patient assume that weight will be gained once again? No. Weight gain should not be an inevitable side effect. It may have been unavoidable the first time the medication was prescribed because the patient was not aware that this was a possible side effect, and the practitioner did not offer any intervention to prevent it. However, if the patient needs to go on the drug once again, there should be a plan in place to prevent the weight from being gained again.

Preventing repetitive weight on antidepressants starts with remembering how the drug affected eating and exercise when first prescribed. The practitioner and patient should construct a profile of how food intake was affected: Was there a need to eat larger portions or follow one meal with another only an hour or so later? Did the patient experience food cravings, and if yes, then for what types of food? Were the cravings satisfied with a moderate amount of food: for example, one cookie or a small serving of ice cream? Or did the patient find it hard to control the amount of food eaten to satisfy the cravings?

What about energy levels and the ability to exercise? Did the drug increase fatigue and reduce motivation to exercise and/or its duration? Was it harder to engage in strenuous exercise, and did fatigue occur more quickly?

Were sleeping habits changed by the drug, and did the patient eat at night in order to help fall back asleep or because the drug caused night eating?

Armed with this information, a weight-maintenance plan can be formulated by the practitioner or a consulting dietician. The food plan must reflect the problems the patient had in controlling food intake when on the drug for the first time. If the patient described an absence of satiety, such that meals had to be enlarged or occur more frequently to subdue a persistent need to eat, then the patient needs to be able to experience satiety after meal intake.

High protein or fatty foods take away stomach hunger but do not produce a “mental” sense of satisfaction or satiety. That comes only when serotonin activity is increased and gives the eater the sense that enough food has been consumed. It is a feeling similar to the sudden absence of thirst when enough liquid has been consumed. Carbohydrate foods must be eaten with little or no protein to increase serotonin and help the patient feel satisfied. If the patient is less active because of the depression and/or the medication, foods such as cheese, butter, bacon, snack foods, and alcohol that add calories but relatively few nutrients must be limited.

The patient must be encouraged to engage in physical activity; this will prevent muscle loss and also has a beneficial effect on mood. The patient may have been exercising before the return of the depression (or other mood disorders) and perhaps will return again once the depression is somewhat reduced.

Weight has to be monitored. It is unlikely that the practitioner will be able to do so; it is up to the patient to record any change. If weight is gained, it should not be assumed that the patient was “cheating” in following the food plan or exercise regimen. Anecdotal reports of weight gain or inability to lose weight while on antidepressants, despite a reduction in calorie intake and consistent exercise, may suggest a change in metabolism or water retention.

There are very few research studies on this, so it is unclear whether certain antidepressants have the ability to cause weight gain without obvious overeating.  But if it does occur, the patient should track daily food intake and exercise using one of the many apps available for this purpose. If the weight gain is more than a few pounds, despite the absence of overeating, then switching to another drug should be considered at this time.

The unpleasantness of having extra pounds due to a side effect of medication should not be understated. Thus, when the patient decides it is necessary to take that medication once again, he or she faces the risk of regaining weight that may have been lost only a few months earlier. It is up to the practitioner to help the patient minimize such a risk.